Article

CLINICAL: RETINA

DRUG-INDUCED CONDITIONS

A number of drugs may cause adverse retinal complications. A common one is hydroxychloroquine (Plaquenil, Sanofi-Aventis) (See “Tackle Toxicity,” https://bit.ly/2OOWrLS .)

Here, I discuss drug-induced conditions of the retina.

CRYSTALLINE RETINOPATHY

Refractile crystalline deposits in the retina may indicate drug toxicity. The U.S. drugs known to produce this side effect:

  1. Tamoxifen (Soltamox, Midatech Pharma). This is a selective estrogen receptor modulator used in the management of breast cancer in low dose (20 mg/d to 40 mg/d). The incidence of retinopathy ranges from 0.9% to 12% and higher with longer duration of use and higher doses, reports Ophthalmology Retina.
    The retinal changes from this drug are bilateral, small crystalline deposits located in the nerve fiber and inner plexiform layer of the retina and concentrated in the perifoveal area.
    Tamoxifen can cause retinal damage through several mechanisms, including causing cell oxidative damage because of accumulation of lipid complexes in lysosomes and inhibiting the glutamate uptake in Müller cells, reveals Case Reports in Ophthalmology. This interference leads to pseudocystic cavity spaces in the macula. Therefore, no leakage is observed on fluorescein angiography. Thus, SD-OCT is best for detecting this, while the crystalline deposits are observed as small hyperreflective spots in the inner retina. Of note: OCT-A is beneficial in helping to differentiate tamoxifen maculopathy from conditions, such as macular telangiectasia type 2, that share similar features.
    All patients on tamoxifen should have a baseline and yearly dilated eye exam with SD-OCT of the macula. Cessation of tamoxifen in consultation with the patient’s oncologist is recommended if vision worsens. However, the crystalline deposits may persist over time even if the pseudo-cystoid macular change and visual function improves.
  2. Canthaxanthin. This carotenoid pigment is used as an agent for coloring foods or for tanning and the treatment of vitiligo or psoriasis. These products are readily available through mail order and tanning salons.
    Canthaxanthin retinopathy, which manifests as lipid-soluble yellow crystals in the macula, is dose-dependent, observed in 50% of patients ingesting a total dose of 37 g and 100% of patients taking greater than 60 g.
    SD-OCT, which shows hyperreflective crystalline deposits in the inner plexiform layer, and VF testing are beneficial in detecting any defects. Patients, even those asymptomatic, should immediately discontinue drug use as soon as crystals are seen. Visual prognosis is very good with complete recovery in most patients.
  3. Talc. This is an insoluble, inert particulate filler material used in certain narcotic drugs, such as methylphenidate hydrochloride, amphetamine, heroin and cocaine. It cannot dissolve in blood. Therefore, circulating deposits become embolic, affecting retinal arteries and capillaries, according to Ophthalmology.
    Talc retinopathy is a build-up of bilateral crystalline mirco-emboli deposits that may range from 6 μm to 8 μm. Over time, or with continued IV drug abuse, these deposits can lead to complications, such as retinal artery occlusion, neovascularization and vitreous hemorrhage, all of which can cause severe progressive vision loss.
    On SD-OCT, the crystalline deposits are observed as hyperreflective dots in the inner retina that distribute along the arteries. OCT-A may aid in the detection of areas of retinal capillary non-perfusion, ischemia or neovascularization.
    If retinopathy is detected, cessation of drug use and counselling are the best therapy. Anti-VEGF or laser treatment may be necessary for severe complications — ischemia or neovascularization — associated with vision loss.
  4. Nitrofurantoin. This is an oral antibiotic used to treat urinary tract infections. Long-term use may result in superficial and deep intraretinal crystalline deposits throughout the retina. No further information is available.

Note the crystalline retinopathy in a 64 year-old female who has a history of using the oral tanning agent canthaxanthin for five years.
Photo courtesy of Sherrol Reynolds, O.D., F.A.A.O.

INTERFERON RETINOPATHY

This includes bilateral cotton-wool spots, intraretinal and pre-retinal hemorrhage and macular edema. It is a potential adverse effect of interferons, which are glycoproteins that have antiviral, antiproliferative and immunomodulatory functions. They are used widely to treat many conditions, such as cancers and immune-mediated disorders.

Interferon retinopathy incidence varies from 18% to 89%. Signs may develop anytime during treatment, but typically begin within the first three months. Patients may complain of blurred vision or be asymptomatic.

The retinopathy usually resolves spontaneously when interferon is discontinued. Consult with the patient’s treating physician to discuss cessation. These patients should have a baseline exam with retinal photos. Those with retinopathy should be followed at three-month intervals.

ROTH SPOTS

The presence of white-centered hemorrhages (Roth spots) should prompt the consideration of a possible infective endocarditis, a potentially life-threatening infection of the cardiac endothelium, in IV drug users. Roth spots represent a rupture of the retinal capillaries with intraretinal hemorrhage and subsequent fibrin-platelet adhesion at the site of the compromised retinal vessel, reports Case Reports in Ophthalmolgical Medicine. In IV drug users, the white center may be indicative of a septic embolism caused by a bacteria or fungus.

Roth spots may be seen in other conditions, including leukemia and diabetic or hypertensive retinopathy. However, if observed in young adults with no history of disease or with symptoms of fever, IV drug use should be considered. Early treatment is crucial.

FINGOLIMOD-ASSOCIATED MACULAR EDEMA (FAME)

FAME is a possible side effect of fingolimod (Gilenya, Novartis AG), an oral sphingosine-1-phosphate receptor modulator for relapsing-remitting forms of multiple sclerosis (MS). (The FDA recently approved it to treat relapsing MS in children ages 10 and older.)

It is believed FAME occurs due to a breakdown of the blood-retinal barrier and vascular permeability. A New England Journal of Medicine study shows that 1% of those receiving 1.25 mg of daily fingolimod developed macular edema. The most sensitive technique for detecting FAME is SD-OCT, which shows the macula’s cystic changes.

Most patients who develop FAME do so within four months of starting treatment, and it resolves after drug discontinuation. Topical corticosteroids and non-steroidal anti-inflammatory drops may hasten resolution, while persistent or chronic FAME may require subconjunctival or intravitreal injection of corticosteroids or anti-VEGF, reveals Ophthalmology. Also, more frequent exams are recommended for uveitis or diabetes patients, due to their increased risk of having cystoid macula edema. Clinicians should screen FAME patients with a complete eye exam and macular SD-OCT at baseline and again in three to four months.

PLAYING A ROLE

Look for the conditions described here in those patients taking prescription drugs or abusing illicit drugs. Through providing related patient education, we can help prevent vision loss, and, in some cases, fatal drug abuse. OM

Learning Points

→ The abuse or misuse of prescription and illicit drugs is a major public health problem.

→ Drug-induced retinal toxicity can result in severe vision loss.

→ Advance imaging devices, such as SD-OCT are important aids for diagnosis

→ Early recognition and prompt treatment or cessation of the drug are crucial in preserving vision, preventing fatal drug abuse, and potentially saving lives.